New York, 2009

Cold in New York, March 3, 2009

March 3, 2009 · NWS ALY · 2 events in 2 counties and zones

The combination of cold temperatures of zero to 10 degrees below zero, and brisk winds, produced wind chill values of 20 to 25 degrees below zero early Tuesday morning on March 3rd across Hamilton and northern Herkimer Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of cold temperatures of zero to 10 degrees below zero, and brisk winds, produced wind chill values of 20 to 25 degrees below zero early Tuesday morning on March 3rd across Hamilton and northern Herkimer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 3, 12:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 3, 12:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1237 AM EST TUE MAR 3 2009

.SYNOPSIS...
THE STORM RESPONSIBLE FOR THE SNOW WILL CONTINUE TO MOVE NORTHEAST
INTO THE CANADIAN MARITIMES TONIGHT. WINDY AND VERY COLD CONDITIONS
WILL FOLLOW IN THE WAKE OF THIS STORM TONIGHT AND TUESDAY...ALONG
WITH SCATTERED SNOW SHOWERS. DRY...BUT UNSEASONABLY COLD...CONDITIONS
ARE EXPECTED FOR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
ALREADY CANCELLED THE WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES. STEADY ACCUMULATING SNOW HAS ENDED. WILL HAVE SOME
LINGERING LIGHT UPSLOPE SNOWS AND SNOW SHOWERS OVERNIGHT. THE
COASTAL IS HEADING NORTHEAST INTO CANADIAN MARITIMES. 700 MB LOW
WILL LIFT NORTH WITH THE UPPER TROUGH AXIS MOVING ACROSS REGION
OVERNIGHT. REFER TO THE PUBLIC INFORMATION STATEMENTS FOR SNOWFALL
REPORTS.

WITH UNSEASONABLY COLD TEMPERATURES AND BRISK TONIGHT. ACROSS
NORTHERN HERKIMER AND HAMILTON COUNTIES COLD TEMPERATURES OF ZERO
TO 10 DEGREES BELOW ZERO WILL COMBINED WITH THE BRISK WINDS
RESULTING IN WIND CHILL VALUES EXCEEDING ADVISORY CRITERIA OF 20
DEGREES BELOW ZERO OVERNIGHT INTO TUESDAY MORNING. SO A WIND CHILL
ADVISORY IS IN EFFECT FROM 10 PM TO 8 AM TUESDAY. WIND CHILL
VALUES ACROSS THE REST OF THE FORECAST AREA ARE NOT EXPECTED TO
REACH ADVISORY CRITERIA.

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
WRAP AROUND MOISTURE...COMBINED WITH UPSLOPE FLOW AND PVA FROM
SLOW MOVING UPPER LEVEL TROUGH...COULD PRODUCE LIGHT SNOW IN THE
GREENE MOUNTAINS AND NORTHERN BERKSHIRES THROUGH TUESDAY MORNING.
BREEZY CONDITIONS SHOULD CONTINUE INTO TUESDAY. DAYTIME
MIXED DEPTHS REACH NEAR 4K FT TUESDAY. MOMENTUM TRANSFER SHOULD
ALLOW FOR AN OCCASIONAL GUST TO 25 OR 30 KNOTS ACROSS THE AREA
DURING THE DAY.

FORECAST SOUNDINGS SHOW SOME POTENTIAL FOR LAKE EFFECT SNOW BEHIND
SYSTEM IN COLD NORTHWEST FLOW. HOWEVER...INVERSION CRASHES DOWN TO
BELOW 5K FEET BY TUESDAY MORNING LIMITING VERTICAL DEVELOPMENT OF
LAKE EFFECT. SOME SNOW SHOWER ACTIVITY LIKELY THROUGH TUESDAY IN THE
WESTERN MOHAWK VALLEY AND CATSKILLS...BUT ACCUMULATIONS SHOULD BE
LIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
FORECAST CONFIDENCE CONTINUES TO BE LOW FOR THE TIME PERIOD. THERE
IS A WIDE SPREAD IN MODELS AND ENSEMBLE SOLUTIONS. THERE ARE LARGE
DIFFERS IN HANDLING ENERGY COMING OVER THE TOP OF AMPLIFIED RIDGE
OVER THE NORTHERN PACIFIC INTO THE CONUS. REFER TO EXTENDED FORECAST
DISCUSSION ISSUED BY HPC FOR DETAILS. FAVORED HPCS GUIDANCE FOR THE
EXTENDED TIME PERIOD. ANY LINGERING LAKE EFFECT SHOULD DIMINISH AS
FLOW BECOME ANTICYCLONIC AS RIDGE BUILDS IN WEDNESDAY. TEMPERATURES
ARE EXPECTED TO MODERATE AS WE HEAD INTO THE WEEKEND WITH ABOVE
NORMAL READINGS POSSIBLE. THERE ARE CHANCES FOR PRECIPITATION
FRIDAY...SATURDAY AND SUNDAY AS LOW PRESSURE SYSTEMS MOVE ACROSS THE
REGION. THE TIMING AND TRACK OF THE SYSTEMS ARE UNCERTAIN.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
LEFTOVER CLOUDINESS CONTINUES OVER THE REGION...AND THERE WILL BE
A SCATTERED VARIABLE BROKEN VFR CLOUD DECK THROUGH MUCH OF THE DAY
AT ALB AND GFL. CLOUDS WILL BREAK UP AND BECOME SCATTERED AT POU
WITHIN A COUPLE OF HOURS AFTER SUNRISE. BY EVENING...ALB ABD GFL
WILL SCATTER OUT. NORTHWEST WINDS AT AROUND 10 KT OR LESS WILL
CONTINUE THROUGH THE EARLY MORNING HOURS...THEN BECOME GUSTY AT 15
TO 25 KT DURING THE DAY...THEN DIMINISH TO UNDER 10 KT THIS
EVENING.

OUTLOOK...
TUE PM-THU...VFR...NO SIG WX.
THU NIGHT-SAT...VFR-MVFR. CHC -RA/-SN.

&&

.HYDROLOGY...
RIVERS STILL RECEDING AFTER RISE FROM THAW AND RAIN OF LAST FRIDAY.
RIVER STAGES SHOULD CONTINUE TO FALL THROUGH THURSDAY...OUTSIDE OF
LOCALIZED ICE EFFECTS...DUE TO COLD TEMPERATURES AND PRECIPITATION
TYPE OF SNOW.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. GAGES SHOWING
SIGNS OF ICE EFFECTS ARE ANNOTATED ON THE AHPS PAGES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY UNTIL 8 AM EST THIS MORNING FOR NYZ032-033.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Mar 2, 8:01 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
801 PM EST MON MAR 2 2009

NYZ032-033-031200-
NORTHERN HERKIMER-HAMILTON-
801 PM EST MON MAR 2 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND
HAMILTON COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-031200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
801 PM EST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY...EASTERN
CATSKILLS...MID HUDSON VALLEY...TACONICS...BERKSHIRES...LITCHFIELD
COUNTY CONNECTICUT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Hamilton

When
March 3, 3:00 AM EST to 8:00 AM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Herkimer

When
March 3, 3:00 AM EST to 8:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
COOP Observer
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159117, 159118.